What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 6, 6:49 AM EST, 5 hours 46 minutes earlier.
Area forecast discussion, Jan 6, 6:49 AM EST, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
649 AM EST Mon Jan 6 2020
.SHORT TERM...(Today and tonight)
Issued at 530 AM EST MON JAN 6 2020
Per water vapor imagery and RAP analysis, the shortwave trof that
brought the snow yesterday and the strong winds during the night is
now located from northern Ontario to the Lower Great Lakes. Most
notable wind gusts during the night include 62mph at Stannard Rock,
59mph at Copper Harbor, 54mph at Grand Marais and 52mph at the
Houghton County Memorial Airport. Much drier air/subsidence moving
into the area in the wake of the shortwave combined with only
marginally cold enough air (850mb temps around -11C per latest RAP
analysis) have resulted in minimal LES developing overnight. There
has not been much more than flurries off western Lake Superior, and
it appears that most if not all of that has ended. KMQT radar only
shows light LES bands out over eastern Lake Superior. Since there is
not much ongoing LES, winter wx advy over the e has been cancelled.
Models are in good agreement showing colder air slipping se over the
e half of Lake Superior this morning, resulting in 850mb temps
falling to about -14C. As a result, expect to see some increase in
LES into the eastern fcst area to the e of Munising this morning.
Inversion at around 5kft and somewhat of an inverted-v look to the
fcst soundings suggest LES will remain light. Accumulations should
be an inch or less. The LES will diminish during the aftn as waa
gets underway. Westward, a sharp gradient in 850mb temps exists with
air mass too warm to support any LES redevelopment this morning.
Winds will remain blustery at least thru the morning across the
Keweenaw, central and e. Strongest winds have passed, but still
expect some gusts to around 40mph this morning across the Keweenaw
and eastward at lakeside locations exposed to wnw winds off Lake
Superior. Shortwave ridging now over ND/Saskatchewan/Manitoba will
arrive over the fcst area this evening. Dry air/subsidence with the
approach of the ridging should allow for much of the fcst area to
see a good display of sunshine during the day. Temps will top out a
few degrees either side of 30F.
Tonight, shortwave now crossing the southern Canadian Rockies will
amplify se in a similar manner to its predecessor. While the evening
will start out mostly clear, clouds will increase overnight. Under
the mostly clear skies this evening, temps could fall quickly.
However, pres gradient remains fairly tight to keep winds stirring
at least a little. Traditional cold spots may slip into the teens,
but otherwise, 20s should be the rule. Late tonight, first of 2 cold
fronts will reach Upper MI. This first front should be over central
Upper MI by 12z. Moisture will be lacking for much in the way of
synoptic snow, and 850mb temps vcnty of the cold front are only
around -6C, marginal for any lake enhancement to produce the typical
burst of snow that accompanies most cold fronts that cross the lake
in the winter. In any event, all models suggest a band of -shsn to
accompany the front into Upper MI. Accumulations should only be a
dusting, but upsloping at locations closer to Lake Superior over the
w may see an inch.
.LONG TERM...(Tuesday through Sunday)
Issued at 414 AM EST MON JAN 6 2020
Very active northern stream dominates this week with a lot to talk
about so let's get right into it.
Starting off Tuesday, models continue to show a band of decently
strong fgen with the Arctic front. This will produce a very quick-
moving band of snow, pushing from west to east in the morning.
Amounts will be less than an inch, maybe even only a couple tenths
of an inch, but snow could fall heavily and reduce visibility for a
brief period of time. Behind that front, winds turn WNW and start
advecting much colder air in. With 30 kts in the lowest 1-2 kft in
most model soundings, should see sustained winds 15-20 mph during
much of the day with gusts over 30 mph possible. Winds will of
course be higher over the water and over the Keweenaw where some 45
mph gusts are possible. The strongest winds should occur around 21z-
00z when the strongest CAA and greatest pressure rises move through.
This cold air will also provide ample lake-based instability for
moderate to locally heavy lake-effect snow showers in the NW wind
snow belts. things ramp up Tuesday afternoon, peak Tuesday night,
and then ramp down from west to east Wednesday morning as high
pressure builds in from the west and inversion heights begin to
fall. Despite this being a somewhat short-lived episode, parameters
look impressive: 25 C sfc-850 mb delta T's and inversion heights
over 9 kft in some model soundings. Broad-brushed the QPF somewhat
to account for uncertainty in where the bands end up setting up, so
final snowfall amounts will probably end up locally higher in some
pockets. For now, have totals (from Tue morning through midday Wed)
of 4-8" in Alger, Luce, and northern Schoolcraft counties, 3-6" over
the Keweenaw down to Ironwood, and a few inches making it all the
way down to Manistique given that these bands should penetrate
pretty far inland. Besides the actual snowfall, blowing snow will be
a concern along the Lake Superior lakeshore given dry, fluffy snow
falling and 20+ mph winds persisting through Tuesday night along the
lakeshores. Still too far out for a headline but one will likely be
needed eventually for the combination of new snow and blowing snow.
Away from the LES belts, the story Tuesday night and Wednesday
morning will be the cold. Not expecting headline-worthy wind chills
(mostly -10 or warmer) but certainly enough to remind us that it is
in fact January in Upper Michigan. Thankfully this is a short-lived
cold shot.
That cold air then sets up the next period to watch as overrunning
WAA precip is expected on Thursday. By Thursday morning, a short
wave over the Northern Plains will be lifting northeastward towards
the Upper Great Lakes. Right now it looks like there could be an
initial wave of light precip (snow) Thursday morning, a break (which
could end up featuring FZDZ but too early to worry about that), then
a more impressive surge of moisture in the late afternoon and
evening. Models have been trending towards more interacting with the
fire hose of Gulf moisture progged to be setting up through the Ohio
Valley, so while this still looks too progressive to be a major
storm, it definitely could be something to watch. Especially since
the very cold air Wednesday will be slow to erode, despite the
deterministic models and GEFS members well clustered on a track
overhead or west of the CWA with the surface cyclone. Have included
some freezing rain in this forecast to account for wither low level
temps being slow to warm, or perhaps nontraditional freezing rain
where the ground remains cold even after 2 m temps warm above
freezing. Thankfully it hasn't been too terribly cold lately, so the
nontraditional freezing rain threat, while definitely there, doesn't
loom large at the moment.
Things turn colder again on Friday with more lake-effect snow
chances behind the cyclone. But I'm tired of typing and you're
probably tired of reading so that's where we'll end things for now.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 648 AM EST MON JAN 6 2020
While MVFR cigs will occur at KIWD/KCMX and possibly at KSAW this
morning, a continued influx of drier air will result in conditions
becoming VFR by aftn, if not sooner. Gusty wnw winds will continue,
especially at KCMX where gusts to around 30kt will occur. Arriving
cold front late tonight will bring -shsn to KIWD/KCMX with MVFR or
perhaps brief IFR conditions.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 518 AM EST MON JAN 6 2020
Very busy week ahead with not one, not two, but at least separate
gale events. First one is ongoing now. Gale Warnings remain in
effect for the western late through late this morning and through
this afternoon over the eastern lake. Second gale starts with WSW
wind on the western lake tonight, mainly after midnight, then
subsides to marginal gale (or really more like 30-33 kts) Tuesday
morning before picking back up to the upper 30s to around 40 kts
from the WNW Tuesday afternoon behind a strong cold front. Could
argue that these are separate gale events but given the short time
period over the western lake between when the WSW winds subside and
the WNW winds pick up, have opted to cover this all in one new Gale
Watch. This watch will likely need to be upgraded to a warning as
soon as the current warning expires. Heavy freezing spray is also
likely on much of the western and northern lake Tuesday afternoon
through Tuesday night with these strong winds and this Arctic air
moving overhead. There will be a brief period of light winds
Wednesday morning through early Thursday morning before the third
gale (from the southeast) develops. This could feature 40 kt winds
over much of the eastern lake. These subside Thursday night but then
another cold front moves across the lake bringing marginal west
gales to at least the eastern half on Friday. This could actually be
considered gale #4 this week but for now have left gusts a few kts
either side of 34 kt until the event comes into focus and confidence
increases.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Lakeshore Flood Advisory until noon EST today for MIZ006-007.
Lake Superior...
Gale Watch from Tuesday morning through Wednesday morning for
LSZ265>267.
Gale Warning until 4 PM EST this afternoon for LSZ248>251-
265>267.
Gale Watch from late tonight through Tuesday evening for LSZ162-
263.
Gale Warning until 11 AM EST /10 AM CST/ this morning for LSZ162-
241>245-263-264.
Gale Watch from late tonight through Wednesday morning for
LSZ264.
Lake Michigan...
None.
&&
SHORT TERM...Rolfson
LONG TERM...RJC
AVIATION...Rolfson
MARINE...RJCHazardous weather outlook, Jan 6, 5:56 AM EST, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
556 AM EST Mon Jan 6 2020
MIZ001>005-009>014-084-085-071100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Gogebic-
Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
556 AM EST Mon Jan 6 2020 /456 AM CST Mon Jan 6 2020/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Winds will continue to gust up to 45 mph this morning over the
Keweenaw.
Waves of 8 to 12 feet on Lake Superior may lead to minor beach
erosion and localized lakeshore flooding continuing along the
western shoreline of Upper Michigan from the Porcupine Mountains
to the Keweenaw Peninsula through this afternoon, and again
tonight mainly after midnight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Waves building to 8 to 12 feet on Lake Superior may again lead to
minor beach erosion and localized lakeshore flooding along the
western shoreline of Upper Michigan from the Porcupine Mountains
to the Keweenaw Peninsula Tuesday and Tuesday night.
Several inches of lake effect snow and areas of blowing snow are
expected in the northwest wind snow belts Tuesday afternoon
through Wednesday morning. This will likely make for difficult
travel in these areas.
A wintry mix of snow, rain, and freezing rain is possible on
Thursday.
Waves building to 6 to 9 feet on Lake Michigan may lead to minor
beach erosion and localized lakeshore flooding along the
shorelines of Delta and Schoolcraft counties Thursday into
Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit any reports of snow to the
National Weather Service via phone, on our website, on our
Facebook page, or by using #906wx on Twitter.
MIZ006-007-071100-
Alger-Luce-
556 AM EST Mon Jan 6 2020
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
Winds will continue to gust up to 45 mph this morning, mainly
along the immediate shoreline of Lake Superior.
Waves of 12 to 15 feet on Lake Superior will continue to lead to
areas of beach erosion and lakeshore flooding through early
afternoon. See the latest Lakeshore Hazard Message for more
details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Waves building to 8 to 14 feet on Lake Superior may again lead to
minor beach erosion and localized lakeshore flooding along the
shorelines of Alger and Luce counties Tuesday through Wednesday
morning.
Several inches of lake effect snow and areas of blowing snow are
expected Tuesday afternoon through Wednesday morning. This will
likely make for difficult travel.
A wintry mix of snow, rain, and freezing rain is possible on
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit any reports of snow or lakeshore
flooding to the National Weather Service via phone, on our
website, on our Facebook page, or by using #906wx on Twitter.
LSZ162-240>251-263>267-071100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
556 AM EST Mon Jan 6 2020 /456 AM CST Mon Jan 6 2020/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
West-northwest gales of 35 to 40 knots will continue across
western Lake Superior through late morning and across eastern
Lake Superior through this afternoon. See the latest Marine
Weather Message and Open Lake Forecast for more details.
West southwest gales of 35 knots are expected on western Lake
Superior tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Northwest gales of 35 to 40 knots are expected across Lake
Superior Tuesday and Tuesday night. Heavy freezing spray is likely
across much of Lake Superior Tuesday night into Wednesday as
well. Southeast gales to 40 knots are possible on eastern Lake
Superior on Thursday, becoming west gales to 35 knots across the
lake on Friday. See the latest Marine Weather Message and Open
Lake Forecast for more details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-071100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
556 AM EST Mon Jan 6 2020
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A few west-northwest gale force gusts are possible Tuesday
afternoon and evening. South gales are likely on Thursday. See
the latest Nearshore Marine Forecast for more details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
RJC
In the hours before
Local storm report, Jan 6, 8:11 AM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
811 AM EST MON JAN 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM SNOW 1 SSE NORWAY 45.78N 87.90W
01/05/2020 M2.2 INCH DICKINSON MI CO-OP OBSERVER
COOP ID: ZNOM4.
&&
TAPLocal storm report, Jan 6, 8:24 AM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
824 AM EST MON JAN 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 AM SNOW TWIN LAKES 46.89N 88.85W
01/06/2020 M2.4 INCH HOUGHTON MI TRAINED SPOTTER
HAD SN AND FZRA. LIQUID EQUIVALENT=0.18IN.
SD=32IN. FROM FACEBOOK.
&&
TAPLocal storm report, Jan 6, 8:36 AM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
836 AM EST MON JAN 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 1 NNE ARNOLD 46.07N 87.48W
01/06/2020 E3.5 INCH MARQUETTE MI CO-OP OBSERVER
COOP ID: AROM4.SD=14IN.
&&
TAPLocal storm report, Jan 6, 9:02 AM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
902 AM EST MON JAN 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM SNOW 11 S GRAND MARAIS 46.51N 85.96W
01/06/2020 M5.5 INCH ALGER MI CO-OP OBSERVER
CO-OP OBSERVER STATION GMSM4 GRAND MARAIS
10S.
0630 AM SNOW MUNISING 46.41N 86.66W
01/06/2020 M5.5 INCH ALGER MI CO-OP OBSERVER
CO-OP OBSERVER STATION MNSM4 MUNISING.
0800 AM SNOW 1 SSW ALLOUEZ 47.28N 88.42W
01/06/2020 M4.0 INCH HOUGHTON MI CO-OP OBSERVER
CO-OP OBSERVER STATION KSGM4 KEARSARGE.
0700 AM SNOW 1 S MANISTIQUE 45.95N 86.25W
01/06/2020 M4.0 INCH SCHOOLCRAFT MI CO-OP OBSERVER
CO-OP OBSERVER STATION MTQM4 MANISTIQUE
WWTP.
0800 AM SNOW 1 NW GARDEN CORNERS 45.90N 86.55W
01/06/2020 M3.2 INCH DELTA MI COCORAHS
COCORAHS STATION MI-DL-1 GARDEN CORNERS 0.8
NW.
0700 AM SNOW 2 E RAPID RIVER 45.92N 86.93W
01/06/2020 M3.0 INCH DELTA MI CO-OP OBSERVER
CO-OP OBSERVER STATION RARM4 1.7 E RAPID
RIVER.
0554 AM SNOW 4 SE HARVEY 46.45N 87.30W
01/06/2020 M2.6 INCH MARQUETTE MI CO-OP OBSERVER
CO-OP OBSERVER STATION GGRM4 GREEN GARDEN.
0700 AM SNOW 6 E CHAMPION 46.50N 87.84W
01/06/2020 M2.5 INCH MARQUETTE MI CO-OP OBSERVER
CO-OP OBSERVER STATION CLKM4 5.7 E CHAMPION.
0700 AM SNOW 5 ESE CHASSELL 47.01N 88.43W
01/06/2020 M2.3 INCH HOUGHTON MI CO-OP OBSERVER
CO-OP OBSERVER STATION JCBM4 LAKE LINDEN 13
S.
0800 AM SNOW 1 SSW MARQUETTE 46.54N 87.40W
01/06/2020 M2.2 INCH MARQUETTE MI COCORAHS
COCORAHS STATION MI-MQ-18 MARQUETTE 0.7 SSW.
0700 AM SNOW 11 WSW WATERSMEET 46.22N 89.41W
01/06/2020 M2.0 INCH GOGEBIC MI CO-OP OBSERVER
CO-OP OBSERVER STATION WTRM4 WATERSMEET 12
WSW.
&&
TAPLocal storm report, Jan 6, 12:06 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1206 PM EST MON JAN 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 2 SE HERMAN 46.65N 88.33W
01/06/2020 M3.0 INCH BARAGA MI CO-OP OBSERVER
CO-OP OBSERVER STATION HERM4 2.0 SE HERMAN.
0800 AM SNOW 2 ESE HOUGHTON 47.11N 88.53W
01/06/2020 M2.5 INCH HOUGHTON MI COCORAHS
COCORAHS STATION MI-HG-1 HOUGHTON 1.6 ESE.
0830 AM SNOW 2 SSE HARVEY 46.46N 87.34W
01/06/2020 M2.3 INCH MARQUETTE MI COCORAHS
COCORAHS STATION MI-MQ-2 MARQUETTE 6.5 SSE.
0800 AM SNOW THREE LAKES 46.56N 88.21W
01/06/2020 M2.3 INCH BARAGA MI COCORAHS
COCORAHS STATION MI-BG-3 LANSE 17.8 SE.
0630 AM SNOW 5 SW NATIONAL MINE 46.41N 87.76W
01/06/2020 M2.3 INCH MARQUETTE MI COCORAHS
COCORAHS STATION MI-MQ-19 ISHPEMING 7.2 SW.
0800 AM SNOW PAINESDALE 47.04N 88.67W
01/06/2020 M2.2 INCH HOUGHTON MI CO-OP OBSERVER
CO-OP OBSERVER STATION PDLM4 PAINESDALE.
0800 AM SNOW 2 WSW WATTON 46.53N 88.64W
01/06/2020 M2.1 INCH BARAGA MI CO-OP OBSERVER
CO-OP OBSERVER STATION WTNM4 WATTON 2 WSW.
1047 AM SNOW 5 NNE STONINGTON 45.79N 86.94W
01/06/2020 M2.0 INCH DELTA MI CO-OP OBSERVER
CO-OP OBSERVER STATION RRVM4 9 S RAPID
RIVER.
0800 AM SNOW 8 N MASS CITY 46.87N 89.10W
01/06/2020 M2.0 INCH ONTONAGON MI CO-OP OBSERVER
CO-OP OBSERVER STATION GNLM4 GREENLAND 6 N.
&&
TAPLocal storm report, Jan 6, 12:09 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1209 PM EST MON JAN 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 AM NON-TSTM WND GST 1 NNE MUNISING 46.42N 86.65W
01/06/2020 M45 MPH LSZ249 MI ASOS
ASOS STATION KP53 MUNISING.
0140 AM NON-TSTM WND GST 7 S FAYETTE 45.62N 86.66W
01/06/2020 M44 MPH LMZ250 MI MESONET
MESONET STATION FPTM4 6 S FAYETTE.
&&
TAP